MAUDE Adverse Event Report: STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERS, X-LARGE; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED

STRYKER GMBH TIBIAL COMP,SINGLECOATED US VERS, X-LARGE; PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Catalog Number 400264
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 04/02/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
It was reported that, during a star total ankle revision to do a poly component swap, once exposure was made, the tibial component was broken.Tibial component was replaced and poly was exchanged.Because the tibial component was broken, the case time was increased to replace component.
 
Additional Manufacturer Narrative
Correction: sections concomitant medical products and device evaluated by mfr.The reported event could not be confirmed, since the device was not returned for evaluation and no other evidences were provided.More detailed information about the complaint event such as pre- and post- operative x-rays, as well as the affected device, or at least a description of how the device broke must be available in order to determine the root cause of the complaint event.However, based on complaint history review, some potential root causes are: - fatigue & wear of the material.It is clearly stated in the ifu to: "warn the patient that artificial joint replacement devices can wear out over time, and may require replacement." - the selection of improper size of the device during first implantation and/or improper placement of the device.As a reminder, the ifu states: "improper selection, placement and fixation of the implant components may result in early implant failure.As in the case of all prosthetic implants, the durability of these components is affected by numerous biologic, biomechanic and other extrinsic factors which limit their service life.Accordingly, strict adherence to the indications, contraindications, precautions and warnings for this product is essential to potentially maximize service life." - the subjection of the implant to high impact shocks.It is written in the ifu to: "caution the patient to protect the joint replacement from unreasonable stresses and to follow the treating physician¿s instructions.In particular, warn the patient to strictly avoid high impact activities such as running and jumping." a review of the device history was not possible because the lot number was not communicated.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
The reported event could be confirmed, since the device was returned for evaluation and matched the failure mode reported.The pictures that were provided for this case show that the tibial component is indeed broken in two pieces at the level of the frontal medial corner.The pictures and the x-rays provided were reviewed.As a conclusion, potential root causes could be, but are not limited to (and could not be confirmed by the x-rays): some repetitive contact between the tibial and talar component, which could have caused the fatigue of the metal.A potential luxation between the anterior tibial metal component and the distal structures, which could have caused important forces that would have broken the implant.In this regard, it is clearly stated in the ifu that: "warn the patient that artificial joint replacement devices can wear out over time, and may require replacement." a review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any further information is provided, the complaint report will be updated.

Brand Name
TIBIAL COMP,SINGLECOATED US VERS, X-LARGE
Common Device Name
PROSTHESIS, ANKLE, UNCEMENTED, NON-CONSTRAINED
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
CH  2545
MDR Report Key8537094
Report Number0008031020-2019-00368
Device Sequence Number16243317
Product Code NTG
UDI-Device Identifier00886385016559
UDI-Public00886385016559
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P050050
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 07/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number400264
Device Lot Number130514/1645
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/19/2019
Initial Date Received by Manufacturer 04/02/2019
Supplement Date Received by Manufacturer04/25/2019
07/22/2019
Initial Report FDA Received Date04/22/2019
Supplement Report FDA Received Date05/17/2019
07/24/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;